Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 92, NWS Blacksburg, VA

June 11, 2007Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2007, 2:25 PM EDT for Buckingham County, Virginia. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 2:25 PM EDT (18:25 UTC)
Expired
Jun 11, 2007, 3:45 PM EDT
In force
80 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 153 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:40 PM EDTHAIL 0.75Buckingham, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 111825
SVRRNK
VAC029-111945-
/O.NEW.KRNK.SV.W.0092.070611T1825Z-070611T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 345 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINGINA...OR ABOUT 8 MILES NORTHEAST OF BENT CREEK...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINGINA...
  TOGA...
  ANDERSONVILLE...
  SHEPPARDS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3776 7849 3764 7875 3758 7882 3740 7862
      3737 7847 3767 7827

$$

WERT
3 follow-up statements
000 
WWUS51 KRNK 111857
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT MON JUN 11 2007

VAC029-111945-
/O.CON.KRNK.SV.W.0092.000000T0000Z-070611T1945Z/
BUCKINGHAM VA-
257 PM EDT MON JUN 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR BUCKINGHAM COUNTY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DILLWYN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL WAS REPORTED IN THE CITY OF BUCKINGHAM AROUND 250 
PM. ALSO ONE PERSON WAS INJURY FROM A LIGHTNING STRIKE 10 MILES 
SOUTH OF SCOTTSVILLE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHEPPARDS.

LAT...LON 3776 7849 3764 7875 3758 7882 3740 7862
      3737 7847 3767 7827

$$

RCS
000 
WWUS51 KRNK 111925
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT MON JUN 11 2007

VAC029-111945-
/O.CON.KRNK.SV.W.0092.000000T0000Z-070611T1945Z/
BUCKINGHAM VA-
325 PM EDT MON JUN 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN BUCKINGHAM COUNTY...

AT 322 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 7 MILES
WEST OF TOGA...OR ABOUT NEAR BENT CREEK...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHEPPARDS...BUCKINGHAM AND ANDERSONVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3765 7868 3764 7875 3758 7882 3740 7862
      3737 7847 3748 7842

$$

RCS
000 
WWUS51 KRNK 111939
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT MON JUN 11 2007

VAC029-111949-
/O.EXP.KRNK.SV.W.0092.000000T0000Z-070611T1945Z/
BUCKINGHAM VA-
339 PM EDT MON JUN 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUCKINGHAM COUNTY
EXPIRES AT 345 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3765 7868 3764 7875 3758 7882 3740 7862
      3737 7847 3748 7842

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:25 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 11, 2:25 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 11 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT LAKES WILL REMAIN THERE THROUGH
TUESDAY...WHILE LOW PRESSURE AND ITS ASSOCIATED FRONT STAY ALONG
THE GULF COAST. A SERIES OF UPPER DISTURBANCES WILL PASS ACROSS
THE MID ATLANTIC DURING THIS TIME.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING SOUNDINGS CONFIRMING THAT MODEL CAPES OF 1000-1500 J/KG
ARE REASONABLE FOR THE AFTERNOON. CAPES MAY BE CLOSE TO 2000 IN A
SOME AREAS IN THE PIEDMONT WHERE SFC DWPTS ARE IN THE MID 60S.
MEANWHILE SHORTWAVE ENERGY ON THE WEST SIDE OF THE LARGE UPPER LOW
OFF THE COAST SHOULD HELP TRIGGER CONVECTION THIS
AFTERNOON...POSSIBLE FORMING ALONG AND NEAR THE BLUE RIDGE...AND
CLOSE TO WEAK SFC TROF...THEN DROPPING SOUTHEAST THRU THE PDMT
LATER THIS AFTERNOON AND INTO THE EVENING. KEPT THE HIGHEST POPS
ARND 40 PERCENT IN THESE AREAS. FAR NORTHWEST SECTIONS SHOULD BE
BETTER CAPPED AND WILL LIKELY SEE NO MORE THAN ISOLATED
CONVECTION.

TONIGHT...CONVECTION WILL WANE BY MIDNIGHT WITH LINGERING
ISOLATED SHOWERS OCCURRING ALONG WEAK CONVERGENT BOUNDARIES SET UP
IN THE SOUTHERN BLUE RIDGE...EAST TO SOUTHSIDE VA/NW NC PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
GFS CONTINUES TO BE THE MODEL OF CHOICE...CONCERNING THE POTENT
SHRTWV DROPPING JUST TO OUR SOUTHWEST BY TUESDAY NIGHT. ALTHOUGH
NAM-WRF HAS SIMILAR TIMING AND STRENGTH...TYPICAL NAM DRY BIAS
WITH THIS SETUP APPEARS AGAIN. SOUPY AIRMASS IN PLACE...WITH NEAR
70F DEWPOINTS IN PLACE JUST TO OUR SOUTH...WITH SOME HEATING...AND
SLIGHT UPSLOPE COMPONENT SHOULD EQUATE TO A SHOWERY DAY ACROSS
MUCH OF THE CWA...ESPECIALLY WESTERN AND SW HIGHEST POINTS.
ALTHOUGH TSTORMS MAY DIE OFF WITH LOSS OF HEATING...SHOWERS SHOULD
STILL PERSIST IN THE OVERNIGHT HOURS. CORE OF COLDEST H5
TEMPS...-15C TO -18C...PASS OVER SW CWA...LOWERING FREEZING
HTS...ALLOWING AT LEAST SOME SMALL HAIL WITH STORMS THAT DO FIRE
LATER TUESDAY. ALTHOUGH NOT AS UNSTABLE ON WEDNESDAY...EXPECT MORE
OF THE SAME...SUNSHINE LEADING TO LATE MORNING CLOUDS ALONG WITH
SHWRS/TSTORMS. ALTHOUGH ANOTHER CHUNK OF -15C H5 AIR MOVES SOUTH
ACROSS THE CWA ON THURSDAY...DRIER AIR IN THE MIDLEVELS MAY
PRECLUDE AS MUCH DEVELOPMENT...WITH SLT CHC POPS REMAINING IN THE
FORECAST. EXPECT DENSE FOG...ESPECIALLY IN THE VALLEYS...WED
MORNING WITH DIURNAL CLOUDS BREAKING UP A BIT AND LIGHT WINDS.
TEMPS SHOULD REMAIN SIMILAR WED AND THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EASTERN REX BLOCK ON FRIDAY BREAKS DOWN BY THIS WEEKEND
WITH IMPROVEMENT BY THE END OF THE LONG TERM...ALTHOUGH ECMWF AND
GFS DIFFERING ON STRENGTH OF UPPER RIDGE WHICH FINALLY MOVES EAST
INTO THE CWA. AGREE WITH HPC THAT ECMWF IS MOST LIKELY
SOLUTION...AS GFS SEEMS TOO STRONG WITH LOWER MISSISSIPPI VALLEY H5
LOW...WHICH PREVENTS H5 RIDGE FROM BUILDING AS STRONG AS THE
ECMWF PREDICTS. THUS...EXPECT H85 TEMPS TO RUN AOA +20C ON SUNDAY
FORWARD. COLD FRONT WEAKENING AND SLIPPING OUT OF
PENNSYLVANIA...INTO THE NORTHERN AND NORTHEASTERN PART OF THE CWA
MAY BE ENOUGH TO SPARK OFF CONVECTION LATE SUNDAY...BUT POPS WERE
LEFT FOR NOW...AS AGAIN GFS MAY BE TOO AMPLIFIED WITH THE
BOUNDARYS SOUTHERN PROGRESS. WARMEST DAY OF THE FORECAST SHOULD
ARRIVE MONDAY...WITH ISOLATED STORMS ON THE BLUE RIDGE AND WEST...DEPENDING
ON THE STRENGTH OF THE CAP.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
OUTSIDE OF SCTD TSTMS THIS AFTERNOON AND EARLY EVENING...LOOK FOR
VFR CONDITIONS FOR THE NEXT 24 HOURS. SOME MVFR FOG LIKELY IN A
FEW SPOTS EARLY IN THE MORNING. BASICALLY A TYPICAL DAY FOR THIS
PART OF THE YEAR.

THIS PATTERN WILL CONTINUE THROUGH MIDWEEK ALTHOUGH COVERAGE OF
LATE DAY CONVECTION MAY INCREASE ON WEDNESDAY AHEAD OF A CHANGE TO
A MORE STABLE...MARITIME AIRMASS ON THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JS/WP
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jun 11, 6:07 AM EDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 AM EDT MON JUN 11 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
607 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 1:05 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT MON JUN 11 2007

VAZ017-032-033-111745-
PATRICK VA-FLOYD VA-FRANKLIN VA-
105 PM EDT MON JUN 11 2007

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS COVERING PORTIONS OF FLOYD COUNTY AS WELL AS
PORTIONS OF SOUTHWEST FRANKLIN COUNTY...MOVING SOUTHEAST AT 5 MPH.

THESE STORMS WERE PRODUCING VERY HEAVY...PERSISTENT RAINFALL ALONG
AND NEAR THE BLUE RIDGE. RAINFALL AMOUNTS OF OVER 2 INCHES IN SOME
AREAS ARE POSSIBLE THROUGH 2PM...AND THIS MAY CAUSE SOME MINOR
FLOODING OF POOR DRAINAGE AREAS. THIS ACTIVITY WAS ALSO PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING.

JDS
Special weather statement, Jun 11, 1:28 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT MON JUN 11 2007

VAZ032-033-043-111815-
PATRICK VA-FRANKLIN VA-HENRY VA-
128 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS AFFECTING FRANKLIN...PATRICK AND HENRY
COUNTIES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES NORTHWEST OF
BASSETT...OR ABOUT 2 MILES NORTHEAST OF FAIRY STONE STATE
PARK...MOVING SOUTHEAST AT 5 TO 10 MPH. THESE STRONG THUNDERSTORMS
WILL BE NEAR...PHILPOTT DAM AT 145 PM EDT...SANVILLE AT 155 PM
EDT...BASSETT AT 200 PM EDT...OAK LEVEL AT 205 PM EDT...STANLEYTOWN
AT 210 PM EDT...COLLINSVILLE...FIELDALE AT 215 PM EDT...

BE ON THE LOOKOUT FOR STRONG GUSTY WINDS... SMALL HAIL AND VERY
HEAVY RAINFALL. RAINFALL AMOUNTS OF MORE THAN 2 INCHES ARE POSSIBLE
IN SOME LOCATIONS THROUGH 230 PM.
Special weather statement, Jun 11, 1:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT MON JUN 11 2007

VAZ047-111845-
BUCKINGHAM VA-
144 PM EDT MON JUN 11 2007

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF DILLWYN...OR ABOUT 3 MILES
NORTHWEST OF CENTENARY...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR THE TOWN OF CENTENARY AT 205 PM EDT...AND
NEAR THE TOWNS OF GOLD HILL AND DILLWYN AT 245 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL...GUSTY WINDS TO 45
MPH...AND TORRENTIAL RAIN WITH THIS STORM.  PLEASE SEEK SHELTER
INDOORS IF THREATENING WEATHER APPROACHES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:36 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville69 min
Jun 11, 3:17 PM EDTSevere Thunderstorm WarningRNKBotetourt38 min
Jun 11, 3:22 PM EDTSevere Thunderstorm WarningRNKBedford53 min
Jun 11, 3:35 PM EDTSevere Thunderstorm WarningRNKAppomattox85 min
Jun 11, 4:10 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg80 min
Jun 11, 4:19 PM EDTSevere Thunderstorm WarningRNKFloyd45 min
Jun 11, 4:26 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax94 min
Jun 11, 4:40 PM EDTSevere Thunderstorm WarningRNKPatrick66 min
Jun 11, 4:52 PM EDTSevere Thunderstorm WarningRNKCarroll53 min
Jun 11, 6:06 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville69 min
Jun 11, 6:24 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington66 min
Jun 11, 7:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville48 min
Jun 11, 7:28 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.